Wisconsin, 2013

Heat in Wisconsin, July 16 to 19, 2013

July 16 to 19, 2013 · NWS MKX · 17 events in 17 counties and zones

S. between July 16th and July 19th produced high temperatures each day in the upper 80s to lower 90s, with widespread heat indices of 95 to 99 over southern Wisconsin.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A hot dome of high pressure that covered most of the eastern U.S. between July 16th and July 19th produced high temperatures each day in the upper 80s to lower 90s, with widespread heat indices of 95 to 99 over southern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 16, 10:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 16, 10:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1145 AM CDT TUE JUL 16 2013

.UPDATE...HAVE HOISTED A HEAT ADVISORY FOR PORTIONS OF SC WI WHERE
4 DAY 95-99 HI CRITERIA LIKELY TO BE MET. FRIDAY IS LOOKING LIKE A
POTENTIAL 5TH DAY TOO /MONDAY ALREADY MET CRITERIA IN PORTIONS OF
THE ADVISORY AREA/. COLLABORATION WITH SURROUNDING OFFICES
DICTATED HOLDING OFF IN THE EAST FOR NOW...BUT WILL BE CLOSE TO
MEETING 4 DAY CRITERIA THERE AS WELL.

PC/SD

&&

.AVIATION/18Z TAFS/...BKN MVFR CU/TCU FIELD WILL TRANSITION TO VFR THIS
AFTN. ISOLD TSRA EXPECTED AGAIN. ANY CU/TSRA TO FADE WITH LOSS OF
HEATING. WITH LIGHT WIND REGIME PATCHY FOG DEVELOPMENT LOOKS
REASONABLE TONIGHT AS SUGGESTED BY MOS. LIKELY TO SEE MORE CU
WEDNESDAY WITH POTENTIAL FOR AN ISOLATED TSRA. ALTHOUGH MODEL COVERAGE
AND CONSENSUS FROM MODELS LESS CONVINCING FOR WEDNESDAY DEVELOPMENT.

PC

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT TUE JUL 16 2013/

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

STRONG UPPER LEVEL HIGH PRESSURE OVER THE GREAT LAKES WILL REMAIN
NEARLY STATIONARY TODAY. TODAY WILL THUS BE VERY SIMILAR TO
YESTERDAY...WITH VERY WARM AND HUMID CONDITIONS EXPECTED. MAIN
DIFFERENCE WITH HIGHS FOR TODAY IS THAT THE WARMER TEMPS SHOULD
MAKE IT FARTHER EAST WITH A BIT MORE OF AN OFFSHORE WIND
DEVELOPING. THE LAKE BREEZE WILL LIKELY MAKE IT INLAND A BIT BY
MID OR LATE AFTERNOON...BUT LIKELY NOT AS FAST AND FAR INLAND AS
YESTERDAY. HIGHS MAINLY IN THE UPPER 80S TO LOW 90S WILL COMBINE
WITH THE HIGHER DEW POINTS TO PUSH HEAT INDEX VALUES INTO THE MID
TO UPPER 90S...POSSIBLY CRACKING 100 IN A FEW SPOTS. NOT EXPECTING
THE 100 DEGREE MARK TO BE WIDESPREAD ENOUGH FOR A HEAT ADVISORY
BASED ON CONDITIONS FOR TODAY.

LOWER CONFIDENCE IN PRECIP CHANCES THAN TEMPS FOR SURE. AIRMASS
WILL BE VERY MOIST AGAIN TODAY...THOUGH MAYBE A TAD MORE DRY AIR
IN THE MID LEVELS. BIG ISSUE WILL BE GETTING SOME SORT OF A
TRIGGER. NOT MUCH TO REALLY KEY IN ON...SO KEPT POPS ON THE LOW
END. STILL...THINK HIGH MOISTURE AND DECENT AFTERNOON INSTABILITY
WILL PROVIDE A GOOD ENOUGH ENVIRONMENT FOR A FEW STORMS GIVEN ANY
MARGINAL TRIGGER. THUS WENT WITH ISOLATED AFTERNOON STORMS WITH
ONLY ABOUT 10 PERCENT COVERAGE. IF ANY STORMS DO DEVELOP...COULD
BE LOCALLY HEAVY RAIN SIMILAR TO YESTERDAY GIVEN LITTLE FLOW AND
HIGH PRECIPITABLE WATER VALUES.

WEDNESDAY THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM
TO HIGH.

SHORT TERM MODELS SHOW HIGH PRESSURE SOUTH OF THE REGION SHIFTING
SLOWLY EAST DURING THIS PERIOD. A STATIONARY FRONT SETS UP ACROSS
CENTRAL MINNESOTA INTO FAR NORTHERN WISCONSIN AS WELL. SOUTHERN
WISCONSIN REMAINS IN SOUTHWEST FLOW IN THE LOW LEVELS DURING THIS
TIME...WITH THE PRESSURE GRADIENT AND SUBSEQUENT WINDS GRADUALLY
INCREASING BY THURSDAY NIGHT. 500MB HIGH SHIFTS SOUTH OF THE
REGION DURING THIS TIME AS WELL...WITH ZONAL FLOW REPLACING IT
THURSDAY INTO THURSDAY NIGHT.

GFS/CANADIAN ARE TRYING TO DEVELOP QPF ACROSS PORTIONS OF THE AREA
WITH DAYTIME HEATING AND WEAK WARM AIR ADVECTION WEDNESDAY...WITH
THE GFS/ECMWF SHOWING QPF AGAIN ON THURSDAY. AREA FORECAST
SOUNDINGS FROM NAM SHOW CAP MIXING OUT WEDNESDAY AFTERNOON AND
THURSDAY AFTERNOON...WITH THE GFS HANGING ONTO A WEAK CAP. THEY
BOTH SHOW RELATIVELY HIGH PRECIPITABLE WATER VALUES...SO LOCALLY
HEAVY RAINFALL WOULD BE POSSIBLE IF THERE IS DEVELOPMENT.

HOWEVER...LACK OF DEEP LAYER UPWARD VERTICAL MOTION SHOULD KEEP
MOST OF THE AREA DRY WEDNESDAY. THURSDAY SHOWS SOMEWHAT BETTER
WARM AIR ADVECTION...SO KEPT LOWER END POPS IN THE NORTHERN TWO
THIRDS OF THE AREA. WE DID SEE WIDELY SCATTERED SHOWERS AND STORMS
DEVELOP MONDAY AFTERNOON/EVENING...SO A BIT OF UNCERTAINTY WITH
THE DRY FORECAST FOR WEDNESDAY AFTERNOON/EVENING. PATCHY FOG
EXPECTED WEDNESDAY NIGHT IN LOW LYING AREAS WITH LIGHT WINDS AND
HUMID AIRMASS.

POPS WILL INCREASE BY THURSDAY NIGHT...AS COLD FRONT MOVES
SOUTHEASTWARD TOWARD THE AREA...WITH WARM AIR ADVECTION AND LOW
LEVEL JET INCREASING IN MAGNITUDE. HIGH PRECIPITABLE WATER VALUES
AGAIN INDICATE SOME LOCALLY HEAVY RAINFALL POSSIBILITIES WITH ANY
STORMS.

VERY WARM AND HUMID CONDITIONS WILL LINGER DURING THIS
PERIOD...WITH 925MB TEMPERATURES SUGGESTING HIGHS IN THE UPPER 80S
TO LOWER 90S WEDNESDAY AND THURSDAY. DEW POINTS IN THE LOWER TO
MID 70S WILL PUSH HEAT INDEX VALUES INTO THE MID TO UPPER 90S EACH
DAY. WILL CONTINUE TO MENTION HEAT IN SPECIAL WEATHER STATEMENT.
KEY WILL BE IF THESE VALUES WILL BE REACHED AGAIN FRIDAY...IT WILL
BE CLOSE. IF SO...THAT WOULD BE FOUR DAYS IN A ROW OF MID TO UPPER
90S HEAT INDEX VALUES...AND A HEAT ADVISORY WOULD NEED TO BE
ISSUED.

FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

GFS/ECMWF AGREE WITH STRONG COLD FRONT SHIFTING SOUTHEASTWARD
THROUGH THE AREA FRIDAY...EXITING FRIDAY NIGHT. WEAKENING 500MB
VORTICITY MAXIMUM SHIFTS THROUGH THE AREA AS WELL...WITHIN
CYCLONIC FLOW AT 500MB OVER THE REGION. GFS FORECAST SOUNDINGS DO
SHOW INCREASING DEEP LAYER SHEAR UP TO 30 KNOTS OR SO...WITH
AROUND 1500 J/KG MEAN LAYER CAPE AND VERY HIGH PRECIPITABLE WATER
VALUES. ANY CLOUDS WITH POSSIBLE CONVECTION MAY LIMIT HIGHS AND
HEAT INDEX VALUES FRIDAY ACROSS THE AREA...SO ENOUGH UNCERTAINTY
TO PRECLUDE A HEAT ADVISORY THROUGH FRIDAY FOR NOW. VALUES WILL BE
CLOSE FRIDAY...SO LATER SHIFTS WILL HAVE TO EVALUATE AGAIN.

THUS...KEPT HIGH POPS FOR FRIDAY ACROSS MOST OF THE AREA. SPC HAS
EASTERN PORTIONS OF THE AREA FRIDAY FOR SEVERE POTENTIAL...WHICH
SEEMS REASONABLE. HEAVY RAINFALL WOULD AGAIN BE POSSIBLE...THOUGH
STORMS SHOULD BE MOVING AT A FAIRLY DECENT CLIP GIVEN DEEP LAYER
SHEAR AND EXPECTED STORM MOTION VECTORS.

COLD AIR ADVECTION BEHIND FRONT FRIDAY NIGHT INTO SATURDAY WILL
BRING A COOLER AND DRIER AIRMASS INTO THE REGION. PASSING 500MB
VORTICITY MAXIMUM SATURDAY MAY BRING A SHOWER OR STORM...THOUGH
DRY AIRMASS YIELDS UNCERTAINTY. MAY HAVE TO REMOVE IN LATER
FORECASTS.

HIGH PRESSURE WILL THEN SHIFT SOUTHEAST THROUGH THE REGION THROUGH
SUNDAY...THEN TO THE EAST ON MONDAY. GFS KEEPS THE AREA DRY...WITH
THE ECMWF BRINGING QPF AND WARM/HUMID CONDITIONS WITH A PASSING
500MB VORTICITY MAXIMUM TOWARD THE AREA MONDAY. FOR NOW...WILL USE
CONSENSUS BLEND WITH FORECAST IN THIS PERIOD GIVEN SOME
UNCERTAINTY.

AVIATION/12Z TAFS/...MAINLY VFR CONDITIONS OUT THERE RIGHT NOW
MAY STILL BECOME WIDESPREAD MVFR BY DAYBREAK UNDER MOSTLY CLEAR
SKIES AND LIGHT WINDS. SHOULD NOT LAST PARTICULARLY LONG THOUGH AS
THE SUN QUICKLY INCREASES MIXING ACROSS THE AREA. SHOULD THEN SEE
VFR CONDITIONS THROUGH THE DAY AND INTO THE EVENING. COULD
EVENTUALLY SEE SOME PATCHY FOG LATER TOMORROW NIGHT...THE BEST
CHANCE IN RIVER VALLEYS AND OTHER LOW LYING AREAS.

SHOULD BE DRY MOST PLACES AGAIN TODAY...BUT SIMILAR TO
YESTERDAY...ISOLATED SHOWERS/STORMS NOT OF THE QUESTION. THOUGH
KEPT OUT OF TAFS DUE TO EXPECTED LOW COVERAGE...COULD BE A BRIEF
DOWNPOUR IF A SHOWER/STORM DOES POP.

MARINE...HIGH PRESSURE OVER THE GREAT LAKES REGION WILL CONTINUE
TO BRING QUIET WEATHER ACROSS LAKE MICHIGAN. DUE TO THE
PERSISTENCE OF A COOL AND STABLE MARINE LAYER...HAZE WILL CONTINUE
TO BE LIKELY AT TIMES THE NEXT COUPLE DAYS...POSSIBLY LOWERING
VISIBILITIES TO 2 TO 5 MILES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR WIZ046-047-056-057-062-
     063-067-068.

LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...DDV
WEDNESDAY THROUGH MONDAY...WOOD
Hazardous weather outlook, Jul 16, 3:24 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 AM CDT TUE JUL 16 2013

WIZ046-047-051-052-056>060-062>072-170930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
424 AM CDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT...POSSIBLY LINGERING INTO SATURDAY...AS A STRONG COLD FRONT
DROPS SOUTH THROUGH THE REGION. SOME OF THE STORMS COULD BE STRONG
TO SEVERE ON FRIDAY.

A CHANCE FOR THUNDERSTORMS WILL RETURN FOR SUNDAY NIGHT THROUGH
MONDAY NIGHT.

AFTERNOON HEAT INDEX VALUES WILL LIKELY REACH 95 TO 99 INLAND
AWAY FROM LAKE MICHIGAN TODAY THROUGH THURSDAY WITH SLIGHTLY
COOLER READINGS EXPECTED ON FRIDAY AS CLOUDS AND THE CHANCE FOR
RAIN INCREASE. A FEW SPOTS COULD CRACK 100 THROUGH THURSDAY.
COOLER AND DRIER WEATHER WILL ARRIVE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY...BUT MAY
BE NEEDED FRIDAY.

LMZ643>646-170930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
424 AM CDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT...POSSIBLY LINGERING INTO SATURDAY...AS A STRONG COLD FRONT
DROPS SOUTH THROUGH THE REGION. A CHANCE FOR THUNDERSTORMS WILL
RETURN FOR SUNDAY NIGHT THROUGH MONDAY NIGHT.

DDV

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Marquette

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Green Lake

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Fond du Lac

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Sheboygan

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Sauk

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Columbia

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Dodge

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Washington

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Ozaukee

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Iowa

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Dane

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Waukesha

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Waukesha forecast zone
Reported by
AWOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Lafayette

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Green

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Rock

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Walworth

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

Heat, Racine

When
July 16, 11:00 AM CST to July 19, 6:00 PM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat index values climbed to between 95 and 99 each day.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470915, 470916, 470917, 470918, 470919, 470920, 470921, 470922, 470923, 470924, 470925, 470926, 470927, 470928, 470929, 470930, 470931.